Article

Drug-Induced Acute Liver Failure: Results of a U.S. Multicenter, Prospective Study

Department of Medicine, Division of Gastroenterology and Hepatology, Medical University of South Carolina, Charleston, SC 29425-2900, USA.
Hepatology (Impact Factor: 11.19). 12/2010; 52(6):2065-76. DOI: 10.1002/hep.23937
Source: PubMed

ABSTRACT Acute liver failure (ALF) due to drug-induced liver injury (DILI), though uncommon, is a concern for both clinicians and patients. The Acute Liver Failure Study Group has prospectively collected cases of all forms of acute liver failure since 1998. We describe here cases of idiosyncratic DILI ALF enrolled during a 10.5-year period. Data were collected prospectively, using detailed case report forms, from 1198 subjects enrolled at 23 sites in the United States, all of which had transplant services. A total of 133 (11.1%) ALF subjects were deemed by expert opinion to have DILI; 81.1% were considered highly likely, 15.0% probable, and 3.8% possible. Subjects were mostly women (70.7%) and there was overrepresentation of minorities for unclear reasons. Over 60 individual agents were implicated, the most common were antimicrobials (46%). Transplant-free (3-week) survival was poor (27.1%), but with highly successful transplantation in 42.1%, overall survival was 66.2%. Transplant-free survival in DILI ALF is determined by the degree of liver dysfunction, specifically baseline levels of bilirubin, prothrombin time/international normalized ratio, and Model for End-Stage Liver Disease scores. Conclusion: DILI is an uncommon cause of ALF that evolves slowly, affects a disproportionate number of women and minorities, and shows infrequent spontaneous recovery, but transplantation affords excellent survival.

0 Followers
 · 
148 Views
  • Source
    • "Drug-induced Liver Injury (DILI) accounts for approximately 11–13% of acute liver-failure cases in the United States and is the most common cause of death related to this condition (Reuben et al., 2010). It is of extreme importance to detect hepatotoxic candidates as early as possible during the drug development process and before clinical phases. "
    [Show abstract] [Hide abstract]
    ABSTRACT: Drug Induced Liver Injury (DILI) is a major cause of attrition during early and late stage drug development. Consequently, there is a need to develop better in vitro primary hepatocyte models from different species for predicting hepatotoxicity in both animals and humans early in drug development. Dog is often chosen as the non-rodent species for toxicology studies. Unfortunately, dog in vitro models allowing long term cultures are not available. The objective of the present manuscript is to describe the development of a co-culture dog model for predicting hepatotoxic drugs in humans and to compare the predictivity of the canine model along with primary human hepatocytes and HepG2 cells. After rigorous optimization, the dog co-culture model displayed metabolic capacities that were maintained up to 2weeks which indicates that such model could be also used for long term metabolism studies. Most of the human hepatotoxic drugs were detected with a sensitivity of approximately 80% (n=40) for the three cellular models. Nevertheless, the specificity was low approximately 40% for the HepG2 cells and hepatocytes compared to 72.7% for the canine model (n=11). Furthermore, the dog co-culture model showed a higher superiority for the classification of 5 pairs of close structural analogs with different DILI concerns in comparison to both human cellular models. Finally, the reproducibility of the canine system was also satisfactory with a coefficient of correlation of 75.2% (n=14). Overall, the present manuscript indicates that the dog co-culture model may represent a relevant tool to perform chronic hepatotoxicity and metabolism studies.
    Toxicology and Applied Pharmacology 12/2013; 275(1). DOI:10.1016/j.taap.2013.11.022 · 3.63 Impact Factor
  • Source
    • "Transplant-free (3-week) survival was poor (27.1%), but with successful transplantation in 42.1%, overall survival was 66.2%. Transplant-free survival in DILI ALF is determined by the degree of liver dysfunction, specifically baseline levels of bilirubin, prothrombin time/international normalized ratio (PT/INR), and Model for End-Stage Liver Disease (MELD) scores (Reuben et al., 2010). "
    Liver Transplantation - Basic Issues, 02/2012; , ISBN: 978-953-51-0016-4
  • [Show abstract] [Hide abstract]
    ABSTRACT: The subject of drug-induced liver injury (DILI) has been evolving for decades. While various guidance and other documents have been produced to help identify and manage DILI in the clinical trial setting, as well as the clinic, there are still many aspects of the process that remain incomplete. I have selected those aspects where guidance documents either do not cover all possible scenarios or where other recommendations are open to interpretation or where controversies still exist. The following discussion includes a number of these topics, including: when is it acceptable to continue development of a drug where hepatotoxicity is observed in animal models or other preclinical assessments? Should patients with underlying liver disease be routinely included in clinical trials? Are the current clinical and biochemical stopping rules for suspected DILI appropriate for all situations? Should we still be using fold elevations based on upper limits of normal or a subject’s own baseline values to assess the level of alanine aminotransferase or other liver-associated enzyme elevations? How can we best integrate the expanding fields of toxicogenomics, pharmacogenomics, metobolomics, proteomics and other new drug and host profiling into predicting DILI? Where do we stand with respect to a DILI biomarker to replace traditional liver associated enzymes? How do we improve upon the voluntary reporting system for adverse drug reactions? What are the most useful causality assessment methodologies to diagnose DILI and is it ever possible to exclude the drug in question? And how do we best determine and manage the competing benefits and risks of an agent causing DILI?
    Pharmaceutical Medicine 06/2013; 27(3). DOI:10.1007/s40290-013-0015-5
Show more

Preview

Download
0 Downloads